Trigger warning: References to suicide
About a year ago I had a massive, prolonged panic attack while stage-managing a play. Luckily, I knew enough people with anxiety who also worked in the theatre that I knew what was going on–but knowing what was happening didn’t make it any easier. I felt like everything was happening outside of me, like an out of body experience. Nothing I did would make it go away, but as the saying goes, “the show must go on,” so I just fought my way through it. Maybe not the best course of action, but I didn’t feel like I had any other choice. It took a toll on me, because the next day I felt like a washrag that’d been wrung out repeatedly.
Of course, me being me, I thought I could handle this new facet of my mental illness on my own. It took about six months for me to realize that I needed to go back into therapy, and a few weeks after that to decide to see a psychiatrist about my meds. I’d been on them for well over a decade, since the last time I was in therapy during grad school. That fact could be a blog post in and of itself.
At this point, I was hoping for anything that would help. I wasn’t in the worst shape, but I was definitely in a depression, and in the midst of back-to-back shows. Something needed to change.
We first tried upping my dosage of Prozac to see how that would help. It definitely helped my mood, but my anxiety seemed to be spiking hardcore. I constantly felt anxious and I couldn’t stop bouncing my legs when I was sitting at my desk at work. Not only that, but the headaches I’d grown accustomed to seemed to get even worse, though that could have been the stress of directing a complicated historical play with a number of inexperienced actors.
Once that particular show was over, I had a few weeks before I needed to start rehearsals for my next play, so naturally (insert sarcasm here) this was a great time to completely switch meds. We decided to stay in the same family of drugs, switching over the Zoloft. This transition happened right as I was in the midst of having some real difficulties in casting one role. After asking many, many people, I was feeling quite hopeless and, due to the med switch, had some suicidal ideation. I was crying a lot, and at one point, I tried to cut myself. It was a pretty low moment, but I had the help of friends to keep me from going too far, attempting to keep my spirits up, even with my body chemistry being wonky.
Stage floor, painted by a cast member, of the show I directed post meds adjustment.
Now that I’ve been on Zoloft for a bit, I do tend to like it better than I did the Prozac. It’s lessened my headaches, and I feel more like myself than I have in a while. Once my body adjusted I was able to make my art as powerful as possible. I’ve gotten great feedback on what I’ve done, and I have a lovely cast to work with. I still have my mood swings, and I don’t think I’ll ever be rid of those. I feel like I’m in a much better place right now, all thanks to a muh-muh-muh-meds adjustment and the help of a wonderful therapist, even though I still have constantly bouncing legs.
While I’m not going to say that taking meds is for everyone, I definitely wouldn’t tell anyone to avoid them. Nor should people be afraid of adjusting or changing their medications if they aren’t working. Sure, it can be rough for a while when you’re tapering the old one and increasing the new, but it was definitely worth it for me.
A few words about me
John is a software tester by day, and a theatrical jack (or John)-of-all-trades by night. In his spare time, he does a lot of theatre. A. LOT. If he’s not actively rehearsing or performing a play, you can find him chilling out at home watching TV or writing.